SSRIs

Hi Everyone,

This is quite a difficult post to write.....

I haven't been having a very good time recently and have been suffering from stress and anxiety. I feel like I'm worrying about everything and can't properly relax, and that is causing me more symptoms and I then worry about them. A perpetual loop

A doctor has recommend that I consider therapy and/or medication. I've had both in the past pre AF

I don't really want to take more medication, but does anyone know if there are issues with taking an SSRI with AF ( i'm persistent at the moment)? I have just started Dronedraone after being on Bisoprolol and Flecainide, and resumed Apixaban with a planned cardioversion next month then possibly ablation.

I seem to recall reading somewhere that there are some contradictions with SSRIs and AF or AF drugs.

Thanks,

Stuart

9 Replies

oldestnewest
  • Hi

    I've not read of any contraindications with SSRI meds and beta blockers/arrhythmia medications, I would imagine if there were any the GP would consider them before commencing, there may be some OK and some not, or all OK. I take Amytriptaline for its sedative effect due to Osteoathritis (they are also used for depression/anxiety and have had no issues with Bisoprolol or Flecanide or Dronedarone.

    I was diagnosed with PAF in 2013, at the age of 31, and it hit me both physically and mentally... particularly having never smoked nor drunk to excess and having an active job in healthcare plus outside interests such as hiking and walking.

    We've all met that black dog on our journeys, infact the more people you tell the lighter the dog and the more you realise people have been in the vicious circle.

    You have AF, so you feel like a ticking time bomb. That makes you anxious and stressed.... which brings on your AF..... which makes you more anxious and stressed.... which starts getting you down.....

    You don't have to deal with it on your own.

  • Many thanks for your reply. It helps that others understand and experience the same issues.

  • Sorry to hear that you are feeling so low....I'm no medic, so I am not able to comment on medication, but it might be worth talking to your pharmacist, also the AFA help desk. Ironically there are some helpful points in your post - recognising you have a stress and anxiety issue and wanting to break the loop has to be a good thing. Is there something you could consider doing that might act as a diversion. In my case, I got so wrapped up with my problems with AF and it wasn't until I was able to break the loop that I began to make progress. Talking of which, it is also good that you have a plan to move forward and although the path may be rocky, it was a CV, followed by an ablation that has helped me.

    I know nothing about alternative therapies, yoga and the like, but at least they are generally harmless and may be worth exploring......hope this helps, best wishes, John

  • Thanks for the response. I have plan and I intend to try some alternative therapies before going down the medication route.

  • Hi Stucoo and sorry you are feeling so low, I think a lot of us have visited that hole. My own experience was that I was so horrified at the change in my pulse, BP and exercise tolerance after 3 days on SSRI's that I stopped taking them and did therapy.

    I have to say though that was some 23 years ago and there is now an improved understanding of their effects, even so I personally believe they should be prescribed by psychiatrist, not a GP, initially.

    For short term use ie:- up to 12months I have known them to be very helpful to get people through difficult times but the only caution I would say is that sometimes, in some people, I know SSRI's can actually worsen anxiety so I would be be very cautious and consult a mental health doctor and your cardiologist before deciding.

    My background was psychotherapy and I have worked with many people with clinical depression (different to low mood) so speak from a little experience of seeing both the helpful and not so helpful use of SSRIs. The best outcomes usually came with people who did some psychological support be it psychology, counselling, psychotherapy, CBT or analysis - whilst they were on SSRIs.

    Hope you find that useful and do let us know how you get on. Jed is right - the more you share the lighter the load, blogging has also been shown to be really positive and helpful.

    Best wishes CD.

  • Thanks for the reply CD. As mentioned I have taken SSRIs before for short durations and after an initial 2 weeks of hell they have tended to help. However, I want to try to de-stress myself naturally first and I'm planning to go back to my yoga classes. I did them pre AF and found they helped with stress, but as with most things I try, once I start to feel better I stopped going.

  • I think that we all tend to do that, good luck with the yoga.

  • You are not supposed to take a SSRI with apixaban. I believe this is due to antiplatlette properties of SSRI's. I was on a SSRI for years and weaned off when I started taking apixaban. You might try a short course of cognitive behavioral therapy and see if that helps. Good luck!

  • Hi there. It appears that you are going through a bad patch. Worrying isn't going to help you A/F,so you do need to address this issue. Adding SSRI's to your current medication would need to be monitored very carefully. Some cognitive therapy might be a better route to take. Keep coming back here to offload and hopefully that might be th medicine you need. Good Luck.

You may also like...